Branded drugs cost eight times the generic remedy

Click to follow
Indy Lifestyle Online

People who buy branded medicines are paying more for the packaging than the drugs they contain, the Consumers' Association said yesterday.

Well-known brands of medicines may be up to eight times more expensive than their generic alternatives, even though they contain the same active ingredients.

A report in the magazine Which? says popular medicines such as paracetamol and ibuprofen can be bought for a fraction of the price of branded medicines if shoppers seek out less prominent labels.

It cites Panadol, which costs £1.85 for 16 tablets but contains the same amount of the active ingredient as Sainsbury's own-brand paracetamol, which costs 26p for the same size pack. An even cheaper version is sold by Galpharm, a generic manufacturer, for 23p a pack. All contain 500mg of paracetamol per tablet.

Nurofen, the UK's bestselling painkiller, sells for £3.29 for a box of 24 tablets, but researchers from Which? bought a generic version of the same quantity for £1.25. The magazine compared the prices on five types of over-the-counter medicines and found consumers could save more than £20 by choosing the little-known brand.

Drug manufacturers claim they have to charge more for bestselling brands because they need to recoup high development costs. Panadol first appeared as a prescription-only drug in the 1950s. It and other generic paracetamol drugs became available over the counter in the 1960s, yet the price differential between them still exists.

One hundred people were asked by the magazine about their attitudes to buying over-the-counter medicines. Those who said they bought the top-selling brands said they trusted them more, assumed they were stronger and would work better, and thought that the generic alternatives "look cheap and out of date". Which? pointed out that the same quality checks exist for all drugs sold to the public, whether they are well known brands or not. The biggest difference between branded and generic drugs is the marketing.

"If you find that remedies with a well-known name work better for you, this could be due to a placebo effect," the magazine states. "All you get for your extra money is smart packaging and a well-known brand," it added.

Diane MacArthur of the Proprietary Association of Great Britain, which represents drug manufacturers, said: "Over-the-counter medicines, both brand versus generic and brand versus brand, can give different benefits to the person seeking relief, even when they contain the same active ingredient.

"The reason for this is that, in order for an active ingredient to work, it has to be absorbed by the body and many different things can alter how quickly or how well this is done. This is known as the 'bioavailability' of the drug.

"Several factors that can affect bioavailability include: whether a product is a cream, spray or a tablet, other ingredients in the medicine or even slight differences in things like the particle size of a tablet can make a difference in how well or quickly it is absorbed.

"Finally, a person's own genetics and physiology can also influence how well a drug is absorbed," she said.

A bitter pill to swallow

* Panadol costs £1.85 for 16 tablets. Sainsbury's paracetamol costs 26p for the same size pack. Both contain 500mg of paracetamol per tablet.

* A box of 24 Nurofen tablets costs £3.29. Which? researchers bought a generic version of the same size, with the same amount of the active ingredient, ibuprofen, for £1.25.

* Clarityn, an anti-histamine for hay fever, costs £4.45 for a pack of seven tablets. Superdrug sells a generic version containing the same amount of loratadine for half the price.

Comments